Hail, Antelope
- When
- May 29, 11:36 PM CST
- Where
- Antelope County, 5.73 mi SSW of Brunswick
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.260, -98.030
Public report from mPing for 1.5 inch hail.
An enhanced risk for severe weather resulted in a few damaging wind gusts, 1 inch hail reports, and an EF-1 tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An enhanced risk for severe weather resulted in a few damaging wind gusts, 1 inch hail reports, and an EF-1 tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 11:32 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1232 AM CDT Mon May 30 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 323 PM CDT Sun May 29 2022 Quite a bit of cloud cover across the area this afternoon, but strong southerly flow was ushering in plenty of warm, moist air and providing enhanced mixing. Temperatures as of 3 PM were in the mid to upper 80s with dewpoints largely in the mid 60s. Given the airmass in place, potential remains for severe weather late this afternoon through this evening, especially near a slow-moving cold front analyzed roughly along a line containing Yankton, SD, and Albion, NE. Guidance suggests it remains fairly stationary the remainder of the day and should provide an eventual focus for convective initiation. The big question remains if/when a fairly stout cap breaks, which was still very much in place per an early afternoon sounding from near Plainview in Pierce County, NE, provided by the TORUS research group. Given the expansive cloud cover, tend to lean toward the cap holding longer than a "normal" stormy day, but still tough to discount the strong mixing taking place. For what it's worth, several CAM solutions suggest an initiation around 7PM, which seems reasonable. Once storms do go, plenty of instability and deep layer shear to take advantage of with several pieces of guidance suggesting 3000+ J/kg of MUCAPE and 50+ kts of 0-6 km shear. As such, expect supercells, likely splitting, as model hodographs are rather straight, capable of all severe weather threats. The tornado threat may be at least somewhat limited by rather weak low level shear, but enhancements right along the boundary and a strengthening low level jet this evening certainly say tornadoes will be possible. Whether or not storms initiate at 7 PM, do expect another window of potential initiation at roughly 10-11 PM as a surface low deepens over western KS and enhances convergence along the front. This storms could also be supercellular, but look like they could quickly become more linear and push off to the northeast. All severe weather hazards would be possible with these as well, but could be a little more difficult for surface-based convection given time of day. Much like this morning, spotty showers and elevated storms may develop in far eastern NE into southwest IA Monday morning given strong moisture transport and a little isentropic ascent. Model soundings do show quite a bit of dry air in the lower levels, but that didn't stop things from happening this morning. The same warm, moist, unstable airmass will remain in the region Monday while the front shifts a little farther east. Expect a similar severe weather setup along the boundary with latest guidance suggesting initiation once again in the late afternoon/early evening timeframe. Straight hodographs with strong deep layer shear once again suggest potential for splitting supercells, but given boundary- parallel orientation of the deep layer shear, thinking storms develop into a line rather quickly. Training of this line could also yield a locally heavy rain and flooding threat. Really the main question on Monday will be where the front and potential outflow boundaries set up following tonight's storms. Otherwise, also of note on Monday will be strengthening winds as a surface low deepens and pushes northward into SD. Gusts of 40 to 50 mph will be possible at times, especially in northeast NE, and a wind advisory may eventually be needed. Showers and storms are expected to linger near the front in far southeast NE/southwest IA into at least Tuesday morning. A few various ensemble members do keep the boundary roughly stationary through the day with severe weather potential developing along it by the afternoon. However, the vast majority of guidance suggests the front pushes well southeast of the forecast area by the afternoon, which makes sense given the expected ongoing precip early in the day. Otherwise, with the front exiting, the entire area will see relief from the heat as temperatures get back down into the 70s for most. Wednesday looks even cooler with some shortwave energy sliding through and providing at least low-end rain chances for most of the area. With northerly flow ushering in dry air and any instability remaining well south, not expecting much more than some light showers through the day. Surface high pressure should provide a dry Thursday. Southerly flow then ramps back up and ushers slightly warmer, more moist air into the area Friday and into the weekend. This sets the stage for more precip chances as early as Friday evening as additional bits of shortwave energy move through the forecast area. Highest chances for showers and storms currently look to be Saturday evening, though still quite a bit of spread in the guidance yields rather low confidence in the weekend forecast. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1221 AM CDT Mon May 30 2022 Strong south to southwest winds are expected through the TAF period. Winds will peak in intensity between 17 and 01Z. Surface winds will be between 15 to 20 kts with gusts up to 35 kts. Winds will become westerly with a frontal passage near 01Z. Strengthening of the low level jet (LLJ) will lead to low level wind shear (LLWS) at FL020 between 40 to 55 kts. LLWS expected to drop below 30 kts by 14Z. There are a couple of chances for thunderstorms tomorrow. As indicate by numerous CAMs, there will be a chance for storms to pop up between 10 and 15Z. This type of development is difficult for which to forecast an exact time or location. Any initiation in this period will likely need an amendment to account for. There will be another chance for storms after 01Z, as a storms are expected to develop along a passing cold front. CAMs have been pushing this development farther to the east so it's a possibility KOMA and KLNK are missed. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1213 AM CDT Mon May 30 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301915- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1213 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Severe storms will affect parts of northeast Nebraska at least through around 3 or 4 am. Tornadoes, large hail and damaging winds are all possible. The threat is highest west of a line from Wayne to Columbus. Spotty thunderstorms are possible late tonight into Monday morning in far eastern Nebraska into southwest Iowa. If these develop, they are unlikely to be severe. Southwest winds could gust in the 40 to 50 mph range at times Monday afternoon, especially in portions of northeast Nebraska. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Additional severe storms are possible late Monday afternoon into Monday night, with the greatest threat being from southeast Nebraska into southwest Iowa. Large hail, damaging winds, and tornadoes will be possible, along with locally heavy rainfall potentially leading to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed in parts of northeast Nebraska early this morning. Please pass along any reports.
The Omaha radar (KOAX), 173 km away, was scanning. The volume nearest the first event began at 05:35 UTC.
3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Public report from mPing for 1.5 inch hail.
Public reported 2 inch hail.
Emergency manager reported tree damage on the golf course.
Police reported 1.5 inch hail and power lines down.
A storm spotter observed the tornado develop just south of Highway 12 and then cross the highway toward the northeast. The tornado then damaged multiple center pivot irrigation systems, grain bins, and snapped several power poles in a pattern consistent with the tornado path. A tornado debris signature was also evident on radar after the tornado had dissipated.
Public reported large tree down near Wynot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025385, 1025386, 1025389, 1025392, 1030039, 1030041.